Ohio, 2010

Flash Flooding and Damaging Winds in Ohio, June 2 to 3, 2010

June 2 to 3, 2010 · NWS RLX · 7 events in 5 counties and zones

A line of thunderstorms formed over eastern Indiana during the mid afternoon. With afternoon heating, the thunderstorms intensified as they moved east across Ohio.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$53,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A line of thunderstorms formed over eastern Indiana during the mid afternoon. With afternoon heating, the thunderstorms intensified as they moved east across Ohio. The leading edge of the storms moved into southeast Ohio near sunset. Severe wind gusts were noted in a few localities.

In the wake of the afternoon and evening cluster of thunderstorms, new thunderstorms formed along a leftover boundary. They were oriented in a narrow west to east line. Training of cells occurred over southern Vinton County and northern Jackson County later that night.

The maximum total rain from the initial storms plus the smaller training cells was estimated at 3 to 4 inches. This occured in a narrow west to east band along the border of Jackson and Vinton Counties. Just north of this band, the cooperative observer in McArthur measured 2.3 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 2, 6:40 PM EST, 1 hour 35 minutes earlier.

Area forecast discussion, Jun 2, 6:40 PM EST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
740 PM EDT WED JUN 2 2010

.SYNOPSIS...
LINE OF STORMS THIS EVENING...ESPECIALLY SOUTHEAST OHIO. WEAK COLD
FRONT IN LOWER GREAT LAKES APPROACHES FROM THURSDAY. LINGERING
SURFACE BOUNDARY ACROSS THE NORTH FRIDAY THROUGH SATURDAY NIGHT.

&&

.NEAR TERM /THROUGH THURSDAY/...
SIGNIFICANT FORECAST UPDATE THIS EVENING. MODELS ARE STRUGGLING WITH
THE MESOSCALE FEATURES OF CONVECTION...WITH INITIAL BATCH BLOWING UP
IN WESTERN TO CENTRAL KY...WELL SOUTH OF WHERE MODELS HAD SUGGESTED.
THIS BATCH CONTINUES TO EAT ITS WAY SOUTH INTO WHERE SUNSHINE HAD
PRODUCED A LARGE AMOUNT OF CAPE. NOW...WELL NORTH OF THE WORKED OVER
ATMOSPHERE FROM THE INITIAL BATCH...NEW LINE OF STRONG CONVECTION
HAS FORMED ALONG EMBEDDED SHORTWAVE...AND IS NOW CARRYING THROUGH
CENTRAL OHIO. THIS LINE WILL IMPACT THE CENTRAL TO ESPECIALLY
NORTHERN PORTION OF THE CWA...FROM 01Z IN PERRY COUNTY OHIO...ALONG
OHIO RIVER AROUND 03Z-04Z...TO ROUGHLY THE I-79 CORRIDOR AROUND 06Z.
THE LINE COULD CONTAIN STRONG GUSTY WINDS...ESPECIALLY IN SOUTHEAST
OHIO. PORTIONS OF THE LINE COULD BE MARGINALLY SEVERE.

AFTER THE LINE MOVES THROUGH...HIGH DEWPOINTS AND SOME PARTIAL
CLEARING SHOULD PRODUCE RIVER VALLEY FOG FOR MUCH OF THE AREA.

BRINGING CHANCE POPS THURSDAY MORNING INCREASING TO LIKELY THU
AFTERNOON AND EVENING. FOR HIGHS THURSDAY...WENT WITH MID 80S
LOWLANDS RANGING TO THE MID 70S MOUNTAINS. WENT CLOSER TO A BLEND OF
MET AND MAV NUMBERS...WHICH TURNS TO BE SIMILAR TO THE BIAS
CORRECTED MOS RAW.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
THE SHORT TERM WILL BE UNSETTLED...WITH A CHANCE OF SHOWERS AND
THUNDERSTORMS THROUGH SATURDAY NIGHT.  HOWEVER THE NAM...GFS...AND
ECMWF ALL HAVE A DIFFERENT OPINION ON WHAT WILL HAPPEN IN THE SHORT
TERM.  NOT TO MENTION THAT EACH MODEL EXHIBITS NUMEROUS
INCONSISTENCIES BETWEEN MODEL RUNS. THE TWO CLOSEST SOLUTIONS WERE
FROM THE GFS AND ECMWF...SO DECIDED TO USE AN EVEN COMBINATION OF
THOSE TWO MODELS FOR THE FORECAST.

HAVE LIKELY POPS FOR THURSDAY NIGHT OUT AHEAD OF THE COLD
FRONT...BECAUSE WARM AND JUICY AIR WILL BE IN PLACE WITH DEWPOINTS
IN THE UPPER 60S.  MAXIMUM PW VALUES ON THURSDAY EVENING WILL REACH
1.74 INCHES ACCORDING TO THE GFS...THEREFORE HEAVY DOWNPOURS MAY BE
POSSIBLE.

DIURNAL RAIN AND THUNDERSTORMS WILL OCCUR ON BOTH FRIDAY AND
SATURDAY...IN ASSOCIATION WITH THE COLD FRONT THAT WILL SLOWLY DRIFT
SOUTH THROUGH THE REGION.  HOWEVER...ONLY HAVE HIGH CHANCE POPS IN
PLACE FOR FRIDAY AND SATURDAY TO REFLECT THE MODEL UNCERTAINTY IN
WHEN AND WHERE THESE STORMS WILL OCCUR. HEAVY DOWNPOURS ARE ONCE
AGAIN A CONCERN ON FRIDAY AND SATURDAY...PW VALUES MAY MEET OR
EXCEED 2 INCHES ON FRIDAY AND SATURDAY AFTERNOON ACCORDING TO THE
GFS.

TEMPERATURES IN THE SHORT TERM WILL BE SLIGHTLY ABOVE NORMAL.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
DECIDED TO BASE THE EXTENDED FORECAST ON AN EVEN MIXTURE OF THE GFS
AND ECMWF SOLUTIONS...WITH THE GFS HAVING A MORE PROGRESSIVE
SOLUTION...WHILE THE ECMWF FORECAST IS A LITTLE SLOW.  THERE IS A
RELATIVELY DECENT AMOUNT OF UNCERTAINTY IN THE EXTENDED FORECAST DUE
TO THE DISCREPANCIES BETWEEN THE MODEL SOLUTIONS...HAVE THEREFORE
KEPT POPS AT OR BELOW THE HIGH CHANCE RANGE.

THAT BEING SAID...THE COLD FRONT WILL STILL BE SLOWLY PASSING
THROUGH OUR AREA SUNDAY AFTERNOON AND PROVIDE THE FORCING NECESSARY
FOR RAIN AND THUNDERSTORMS ACROSS THE ENTIRE CWA.  THE RAIN WILL
LINGER OVER THE EASTERN HIGHER TERRAIN MONDAY MORNING...AND DIURNAL
THUNDERSTORMS MAY ALSO FORM OVER THE EASTERN HIGH TERRAIN MONDAY
AFTERNOON AND EVENING.

THE AREA WILL DRY OUT BEGINNING TUESDAY AS THE UPPER ATMOSPHERE
DRIES OUT AND A SURFACE HIGH TAKES UP RESIDENCE OVER THE MID
ATLANTIC REGION. RAIN WILL RETURN LATE THURSDAY MORNING AS AN UPPER
LEVEL SHORTWAVE DRIFTS THROUGH FROM THE WEST AND INTERACTS WITH THE
REESTABLISHED GULF OF MEXICO MOISTURE FEED.

TEMPERATURES THROUGHOUT THE PERIOD WILL REMAIN NEAR THE SEASONAL
AVERAGE.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
LINE OF THUNDERSTORMS WITH BRIEF IFR AND GUSTY WINDS EXPECTED THIS
EVENING. THE LINE WILL CARRY THROUGH SOUTHEAST OHIO
01Z-03Z...THROUGH CENTRAL TO NORTHERN WEST VIRGINIA 03Z-06Z. BEHIND
THAT LINE...PARTIAL CLEARING ALONG WITH ABUNDANT LOW LEVEL MOISTURE
SHOULD YIELD VALLEY MVFR TO IFR FOG FOR MUCH OF THE AREA...INCLUDING
POTENTIAL FOR VERY LOW CIGS IN SOME SPOTS 09Z-12Z. NEW CLUSTERS OF
THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN DURING THE DAY
THURSDAY...WITH ASSOCIATED BRIEF IFR.

AFTER 00Z FRIDAY...
BRIEF IFR CONDITIONS EXPECTED IN MULTIPLE ROUNDS OF THUNDERSTORMS
FRIDAY THROUGH SUNDAY.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...ARJ/JEM
NEAR TERM...MDP
SHORT TERM...JEM
LONG TERM...JEM
AVIATION...MDP
Hazardous weather outlook, Jun 2, 2:41 PM EST, 5 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
341 PM EDT WED JUN 2 2010

KYZ105-VAZ003-004-WVZ005-006-013>015-024>027-033>037-031945-
LAWRENCE KY-DICKENSON-BUCHANAN-WAYNE-CABELL-LINCOLN-PUTNAM-KANAWHA-
MINGO-LOGAN-BOONE-CLAY-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-
341 PM EDT WED JUN 2 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZAROUDS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

KYZ101>103-OHZ083-086-087-WVZ007-031945-
GREENUP-CARTER-BOYD-JACKSON OH-GALLIA-LAWRENCE OH-MASON-
341 PM EDT WED JUN 2 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS THIS EVENING.
PRIMARY THREATS ARE DAMAGING WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

WVZ016-018-028>030-032-038>040-046-047-031945-
ROANE-CALHOUN-BRAXTON-GILMER-LEWIS-TAYLOR-WEBSTER-UPSHUR-BARBOUR-
POCAHONTAS-RANDOLPH-
341 PM EDT WED JUN 2 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZAROUDS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS ON THURSDAY.
PRMARY THREATS ARE DAMAZING WINDS AND HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

OHZ066-067-075-076-084-085-WVZ008>011-017-019-020-031-031945-
PERRY-MORGAN-ATHENS-WASHINGTON-VINTON-MEIGS-JACKSON WV-WOOD-
PLEASANTS-TYLER-WIRT-RITCHIE-DODDRIDGE-HARRISON-
341 PM EDT WED JUN 2 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO AND WEST
VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS THIS EVENING.
PRMARY THREATS ARE DAMAZING WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS ON THURSDAY.
PRMARY THREATS ARE DAMAZING WINDS AND HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Jun 2, 7:10 PM EST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
810 PM EDT WED JUN 2 2010

OHZ066-067-075-076-083>086-030145-
ATHENS OH-GALLIA OH-JACKSON OH-MEIGS OH-MORGAN OH-PERRY OH-VINTON OH-
WASHINGTON OH-
810 PM EDT WED JUN 2 2010

...STRONG THUNDERSTORMS WILL AFFECT ATHENS...JACKSON...MORGAN...
NORTHERN GALLIA...NORTHWESTERN MEIGS...PERRY...VINTON AND WESTERN
WASHINGTON COUNTIES...

AT 808 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 20 MILES
NORTHEAST OF REYNOLDSBURG TO 11 MILES NORTHWEST OF CHILLICOTHE TO 33
MILES WEST OF WEST PORTSMOUTH...MOVING EAST AT 45 MPH.

WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THESE
STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THESE STORMS WILL BE NEAR THORNVILLE AROUND 835 PM...GLENFORD AROUND
840 PM...EAGLE MILLS...AND SOMERSET AROUND 845 PM...JUNCTION CITY
AROUND 850 PM...ALLENSVILLE...AND PERRY STATE FOREST AROUND 855 PM...
BYER AND NEW LEXINGTON AROUND 900 PM.

THIS WILL IMPACT

I-77 BETWEEN MILE MARKERS 11 AND 16 IN OHIO.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3991 8217 3981 8213 3967 8159 3959 8158
      3958 8148 3965 8146 3961 8139 3880 8224
      3885 8271 3887 8274 3898 8282 3936 8275
      3939 8229 3947 8228 3947 8217 3955 8217
      3960 8239 3973 8237 3983 8248 3994 8245

05

The radar

The Cincinnati radar (KILN), 142 km away, was scanning. The volume nearest the first event began at 01:15 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Perry

When
June 2, 8:15 PM EST
Where
Perry County, New Lexington Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
39.680, -82.200

Trees were blown down.

Thunderstorm Wind, Jackson

When
June 2, 8:15 PM EST
Where
Jackson County, 1.92 mi ENE of Grahamsville
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
Law Enforcement
Coordinates
38.963, -82.669

Trees fell onto power lines along Route 139.

Thunderstorm Wind, Jackson

When
June 2, 8:28 PM EST
Where
Jackson County, Jackson
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
39.050, -82.630

Trees were blown down.

Thunderstorm Wind, Athens

When
June 2, 8:30 PM EST to 8:35 PM EST
Where
Athens County, Glouster
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
39.500, -82.080

Trees were knocked down in different locations about the community.

Thunderstorm Wind, Gallia

When
June 2, 9:00 PM EST
Where
Gallia County, Gallipolis
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
38.820, -82.200

Trees were blown onto power lines.

Flash Flood, Jackson

When
June 3, 1:00 AM EST to 2:00 AM EST
Where
Jackson County, 5 mi W of Byer to 5.38 mi S of Ray
Cause
Heavy Rain
Property damage
$20,000
Reported by
Newspaper
Coordinates
39.180, -82.713

The northbound lanes of Route 327 collapsed over a culvert that is in the Pigeon Creek basin.

Flash Flood, Vinton

When
June 3, 1:00 AM EST to 2:00 AM EST
Where
Vinton County, Ray to Hamden
Cause
Heavy Rain
Property damage
$10,000
Reported by
Department of Highways
Coordinates
39.200, -82.670

Small streams flooded roads, including sections of Route 93 and Route 324 near Hamden and Duncas.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2010Every state in 2010This day in weather historyWarnings in Ohio, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 229771, 229774, 229772, 229773, 229775, 229778, 229782.